Coma due to drug intoxication

K K Jain MD (Dr. Jain is a consultant in neurology and has no relevant financial relationships to disclose.)
James G Greene MD PhD, editor. (Dr. Greene of Emory University School of Medicine has no relevant financial relationships to disclose.)
Originally released September 4, 2005; last updated June 1, 2017; expires June 1, 2020

Overview

This article describes coma due to drug intoxication including recreational and illicit drugs as well as more commonly used medications such as antidepressant, antiepileptic, and psychotropic medications. Common clinical manifestations are discussed, as well as involvement of organs other than the brain, which may also contribute to the patient's coma. Other syndromes such as serotonin syndrome, neuroleptic malignant syndrome, and propofol infusion syndrome that may be characterized by drug-induced coma are not discussed in detail.

Key points

 

• Several drugs, therapeutic as well as recreational, can produce a comatose state, either as a desired effect of their administration (eg, anesthetic medications) or due to inappropriate administration, overdose, toxic side effects, or idiopathic reaction.

 

• Coma may be due to direct toxic effect of drugs on the brain or indirect effect due to disturbances of other systems.

 

• Response to emergency therapy is helpful in the differential diagnosis, eg, response by recovery after intravenous glucose indicates hypoglycemic coma.

 

• Coma due to structural lesions usually progresses, whereas toxic or metabolic coma is usually stable or improves.

 

• In addition to basic care of a comatose patient, specific measures include drug clearance therapy, removal of the unabsorbed drug, and use of drug antagonists, which may be combined in some cases.

Historical note and terminology

Disorders of consciousness include a spectrum of clinical states, with coma at the most severe end of the spectrum. Multiple stages of impairment of consciousness prior to reaching a comatose state include the following (in order of increasing severity): (1) delirium, a state of waxing and waning consciousness with prominent disorientation, fear, and hallucinations, as well as an altered sleep/wake cycle; (2) obtundation, which implies a mild-to-moderate reduction in alertness, with increasing time spent in the sleep state; (3) stupor, a state of deep sleep, from which the patient can be aroused only with repeated and vigorous stimulation; and (4) coma. The term coma, as defined in the classic work of Plum and Posner, is reserved for patients who are in a state of “unarousable psychologic unresponsiveness” (Plum and Posner 1982). Comatose patients do not show any signs of awareness of themselves or of their environment; brainstem reflexes and posturing movements of the extremities are permissible, but eye opening should not occur in response to an external stimulus, and the patient should not move in a purposeful fashion.

Many drugs can cause a comatose state, either as an anticipated and desired effect of their administration (eg, anesthetic medications) or due to inappropriate administration, overdose, toxic side effects, or idiopathic reaction. Coma can result from therapeutic drugs as well as recreational drugs and drug abuse. The term “drug-induced coma” often refers to coma induced for therapeutic purposes, eg, barbiturate-induced coma as a neuroprotective measure against hypoxia/ischemia. Therefore, the term “coma due to drug intoxication” is preferred when it is due to drug overdose, inappropriate use, or as an adverse reaction.

The term “encephalopathy” refers to generalized dysfunction of the brain with manifestations varying according to the involvement of brain structures, and coma may occur in severe cases. The causes are varied and may be toxic, metabolic, degenerative, vascular, or posttraumatic. The term “drug-induced encephalopathy” is used when the cause is use or abuse of therapeutic drugs as well as illicit or recreational drugs, but it may be secondary to other drug-induced disorders, such as hepatic encephalopathy, hypertensive encephalopathy, uremic encephalopathy, hyponatremia, and hypoglycemia (Jain 2012). Encephalopathy may be associated with other neurologic manifestations and does not necessarily lead to coma. Because the focus of this article is on coma due to drug intoxication and not lesser degrees of disturbances of consciousness, reference to encephalopathy will be given only where it is relevant.

The content you are trying to view is available only to logged in, current MedLink Neurology subscribers.

If you are a subscriber, please log in.

If you are a former subscriber or have registered before, please log in first and then click select a Service Plan or contact Subscriber Services. Site license users, click the Site License Acces link on the Homepage at an authorized computer.

If you have never registered before, click Learn More about MedLink Neurology  or view available Service Plans.